Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 182, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 1, 2019, 5:44 PM EDT for Alleghany County, Bath County, City of Covington, Virginia; Greenbrier County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2019, 5:44 PM EDT (21:44 UTC)
- Expired
- Aug 1, 2019, 6:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573
WUUS51 KRNK 012144
SVRRNK
VAC005-017-580-WVC025-012230-
/O.NEW.KRNK.SV.W.0182.190801T2144Z-190801T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
544 PM EDT Thu Aug 1 2019
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
The City of Covington in west central Virginia...
Alleghany County in west central Virginia...
Southwestern Bath County in west central Virginia...
Southeastern Greenbrier County in southeastern West Virginia...
* Until 630 PM EDT
* At 544 PM EDT, a severe thunderstorm was located near Alvon, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
White Sulphur Springs...
and Neola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3786 7962 3778 7975 3780 7982 3770 7993
3770 7994 3765 8002 3766 8003 3760 8015
3762 8017 3762 8020 3763 8023 3784 8034
3806 8006
TIME...MOT...LOC 2144Z 322DEG 10KT 3784 8020
HAIL...1.00IN
WIND...60MPH
$$
VFJ1 follow-up statement
038
WWUS51 KRNK 012222
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
622 PM EDT Thu Aug 1 2019
VAC005-017-580-WVC025-012231-
/O.EXP.KRNK.SV.W.0182.000000T0000Z-190801T2230Z/
City of Covington VA-Alleghany VA-Bath VA-Greenbrier WV-
622 PM EDT Thu Aug 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR ALLEGHANY, SOUTHWESTERN BATH
COUNTIES IN WEST CENTRAL VIRGINIA AND SOUTHEASTERN GREENBRIER
COUNTIES IN SOUTHEASTERN WEST VIRGINIA AND THE CITY OF COVINGTON
WILL EXPIRE AT 630 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3786 7962 3778 7975 3780 7982 3770 7993
3770 7994 3765 8002 3766 8003 3760 8015
3762 8017 3762 8020 3763 8023 3784 8034
3806 8006
TIME...MOT...LOC 2221Z 322DEG 10KT 3776 8012
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:07 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 1, 2:07 PM EDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 207 PM EDT Thu Aug 1 2019 .SYNOPSIS... Little change in the weather pattern is expected through Saturday, as an old frontal boundary will combine with upper level disturbances to keep showers and thunderstorms across the Appalachians and central mid Atlantic region into the weekend. The boundary will continue to weaken and erode Sunday through Tuesday. && .NEAR TERM /THROUGH FRIDAY/... As of 205 PM EDT Thursday... In similar fashion to the last several days, scattered thunderstorms have developed early this afternoon. Not a lot of dynamic support for widespread organized convection, but outflow boundary interaction, moderate instability, and elevated DCAPE values will help storms produce strong gusty winds. Heavy rainfall is also possible with the stronger storms, and while precipitable water values are a bit lower today slow storm motion and training cells will create some localized hydro issues. Expect a diurnal trend to convection, though there are indications that boundary interactions will keep showers/storms going east of the Blue Ridge a bit deeper into the night. There will also be some fog, especially in the valleys west of the Blue Ridge. With little change in the overall pattern and a steady supply of subtle short waves, expect another round of showers/thunder on Thursday with a continued localized severe/hydro threat. Temperatures tonight will be mild with readings in the 60s. Highs tomorrow will be cooler with readings generally in the lower 80s east of the Ridge, mid/upper 70s to the west. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 205 PM EDT Thursday... Weak frontal boundary should linger across the region into Saturday night, shifting south Sunday. Airmass remains unstable/moist during this time, though best coverage for storms will be Friday evening and Saturday, with a bit of lull Sat night/early Sunday. Will see best coverage closer to the front Sunday in the southern forecast area. Temps will run close to seasonal normals for highs and lows. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 205 PM EDT Thursday... Models stay fairly consistent this period with a broad trough across the Great Lakes into the Tennessee Valley. One shortwave moves across Monday into early Tuesday, the another arrives by Thursday. Adjusted pops based on the blend of the ECMWF and GFS allowing for more coverage Monday ahead of the shortwave, with more diurnal/less coverage Tuesday-Wednesday, the better chances for Thursday. The airmass maintains the humidity and close to seasonal normals for early August through the period. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 205 PM EDT Thursday... Scattered thunderstorms have developed once again early this afternoon and anticipate a scenario quite similar the past several days. Expect a diurnal trend to convection, though there are some indications that boundary interactions will keep showers/storms going east of the Blue Ridge a bit deeper into the night. Some storms will produce heavy rainfall and reduce flight categories to MVFR/IFR. To cover the situation will employ liberal use of VCTS, with an early tempo especially along/west of the Blue Ridge, and amend as necessary. Also expect some fog overnight, especially west of the Blue Ridge, with some locations trending down to IFR/LIFR. Convection will fire once again on Friday with VCTS for the latter portion of the TAF period. Winds near thunderstorms will be variable and gusty. Winds outside of storms will generally be light. .Extended Aviation Discussion... A weak boundary will remain close to the region through Saturday. Scattered to numerous showers and thunderstorms with periods of sub-VFR ceilings can be expected through Sunday or Monday with coverage becoming less by early next week. This pattern will also result in MVFR or lower clouds and MVFR fog due to moist low levels, especially at night. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...WHP LONG TERM...WHP AVIATION...MBS/AMS
Hazardous weather outlook, Aug 1, 4:56 AM EDT, 12 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 456 AM EDT Thu Aug 1 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-020900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 456 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms may produce locally heavy rainfall this afternoon until late this evening. Localized flooding is possible. A few of the more intense storms may be strong to severe, with the primary threat damaging wind. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous showers and thunderstorms are expected both Friday and Saturday. The main hazard will be locally heavy rainfall. The repeated may result in localized flooding. A few storms could also be strong to severe, with the primary threat damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 4:13 PM EDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 413 PM EDT Thu Aug 1 2019 VAZ010-012-013-012100- Pulaski-Bland-Wythe- 413 PM EDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN PULASKI, SOUTHERN BLAND AND NORTHEASTERN WYTHE COUNTIES... Until 500 PM EDT. At 412 PM EDT, a strong thunderstorm was located near Max Meadows, moving east at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Wytheville... Max Meadows... Long Spur... Grahams Forge... and Gunton Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3695 8107 3706 8109 3716 8082 3691 8078 TIME...MOT...LOC 2012Z 261DEG 7KT 3702 8101 VFJ
Local storm report, Aug 1, 4:25 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 2 E SALEM CITY 37.27N 80.02W
08/01/2019 M1.00 INCH CITY OF SALEM VA PUBLIC
&&Special weather statement, Aug 1, 4:40 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
440 PM EDT Thu Aug 1 2019
WVZ507-508-012145-
Western Greenbrier-Eastern Greenbrier-
440 PM EDT Thu Aug 1 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT GREENBRIER COUNTY...
Until 545 PM EDT.
At 439 PM EDT, strong thunderstorms were clustered over Anjean,
moving east at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
and Falling Spring.
LAT...LON 3822 8036 3811 8036 3805 8026 3804 8019
3790 8044 3782 8074 3787 8080 3787 8075
3795 8081 3799 8077 3799 8079 3802 8080
3804 8083 3806 8080 3805 8084 3808 8089
3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 2039Z 257DEG 6KT 3802 8060
VFJSpecial weather statement, Aug 1, 4:49 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT Thu Aug 1 2019
VAZ044-058-012115-
Halifax-Pittsylvania-
449 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA AND WESTERN
HALIFAX COUNTIES...
Until 515 PM EDT.
At 448 PM EDT, a strong thunderstorm was located near Keeling, moving
northeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Blairs...
Ingram...
Elmo...
Ringgold...
and Keeling.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3659 7929 3663 7936 3668 7939 3685 7920
3671 7900
TIME...MOT...LOC 2048Z 240DEG 9KT 3667 7930
VFJSpecial weather statement, Aug 1, 5:09 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
509 PM EDT Thu Aug 1 2019
VAZ019-020-WVZ507-012200-
Bath-Alleghany-Eastern Greenbrier-
509 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT BATH, ALLEGHANY AND GREENBRIER
COUNTIES...
Until 600 PM EDT.
At 509 PM EDT, a strong thunderstorm was located over Alvon, moving
east at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
White Sulphur Springs...
Neola...
Lake Moomaw...
Carloover...
and Natural Well.
LAT...LON 3783 7986 3780 8032 3793 8040 3804 8019
3804 8016 3805 8012 3807 7991
TIME...MOT...LOC 2109Z 263DEG 6KT 3791 8017
VFJSpecial weather statement, Aug 1, 5:31 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
531 PM EDT Thu Aug 1 2019
VAZ018-WVZ044-012215-
Craig-Monroe-
531 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT CRAIG AND MONROE COUNTIES...
Until 615 PM EDT.
At 530 PM EDT, a strong thunderstorm was located near Sinking Creek,
moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Castle...
Paint Bank...
Sinking Creek...
Abbott...
and Sweet Springs.
LAT...LON 3764 8026 3762 8021 3762 8017 3760 8015
3760 8013 3754 7998 3738 8019 3734 8026
3737 8033 3735 8034 3741 8047 3744 8050
3746 8049 3748 8051 3767 8029
TIME...MOT...LOC 2130Z 223DEG 11KT 3745 8033
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:03 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 32 min |
| Jul 31, 8:20 PM EDT | Special Weather Statement | RNK | Halifax | 55 min |
| Aug 1, 12:30 PM EDT | Special Weather Statement | RNK | Carroll | 30 min |
| Aug 1, 1:10 PM EDT | Special Weather Statement | RNK | Grayson | 35 min |
| Aug 1, 1:40 PM EDT | Special Weather Statement | RNK | Floyd | 35 min |
| Aug 1, 1:55 PM EDT | Special Weather Statement | RNK | Craig | 35 min |
| Aug 1, 2:15 PM EDT | Special Weather Statement | RNK | Franklin | 30 min |
| Aug 1, 3:00 PM EDT | Special Weather Statement | RNK | City of Roanoke | 30 min |
| Aug 1, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 57 min |
| Aug 1, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski | 58 min |
| Aug 1, 3:43 PM EDT | Special Weather Statement | RNK | City of Galax | 47 min |
| Aug 1, 4:13 PM EDT | Special Weather Statement | RNK | Pulaski | 47 min |
| Aug 1, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski | 57 min |
| Aug 1, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Roanoke | 62 min |
| Aug 1, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Wythe, City of Radford | 60 min |
| Aug 1, 4:49 PM EDT | Special Weather Statement | RNK | Pittsylvania | 26 min |
| Aug 1, 5:09 PM EDT | Special Weather Statement | RNK | Alleghany | 51 min |
| Aug 1, 5:17 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 58 min |
| Aug 1, 5:31 PM EDT | Special Weather Statement | RNK | Craig | 44 min |
| Aug 1, 5:50 PM EDT | Special Weather Statement | RNK | Wythe | 40 min |
| Aug 1, 5:53 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 52 min |
| Aug 1, 6:14 PM EDT | Special Weather Statement | RNK | Bath | 31 min |
| Aug 1, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 65 min |
| Aug 1, 6:34 PM EDT | Special Weather Statement | RNK | Henry | 56 min |
| Aug 1, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 54 min |
| Aug 1, 7:12 PM EDT | Special Weather Statement | RNK | City of Martinsville | 63 min |
| Aug 1, 7:36 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 24 min |
| Aug 1, 7:44 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lynchburg | 61 min |
| Aug 1, 7:56 PM EDT | Special Weather Statement | RNK | Smyth | 64 min |
| Aug 1, 2:43 PM EDT | Special Weather Statement | RNK | Mercer | 47 min |
| Aug 1, 2:47 PM EDT | Special Weather Statement | RNK | Greenbrier | 28 min |
| Aug 1, 3:28 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 32 min |
| Aug 1, 3:32 PM EDT | Special Weather Statement | RNK | Greenbrier | 58 min |
| Aug 1, 4:40 PM EDT | Special Weather Statement | RNK | Greenbrier | 65 min |
| Aug 1, 5:47 PM EDT | Special Weather Statement | RNK | Monroe | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.